Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Male nipples enlarged and producing what looks like milk. Underlying cause?

User rating for this question
Answered by

General Surgeon
Practicing since : 1979
Answered : 2457 Questions
My son is 16 years old, his nipples seem to be enlarged and he is producing what looks like milk... what is this and why is it happening?
Posted Wed, 14 Aug 2013 in Medicines and Side Effects
Answered by Dr. M Y Shareef 9 hours later
Hi XXXX! I am Dr Shareef, a general surgeon responding to your querry.

It is common to have enlargement of the peri-areolar tissue along with the nipple in boys at the age of adolescence. This happens due to the imbalance of male and female hormones at this age. Some milk like secretions may also come out in a few. There is nothing to worry. He needs simply counselling for this either by his parents or by your family physician. The condition usually subsides of its own in due course which may take longer in some. He should also avoid fiddling with it.

Rarely the condition may persist in some or may enlarge to an extent of cosmetic problems for boys in their young hood. In such cases a variety of plastic surgical procedures are available, which are quite effective. But for the time being, there is nothing to do except for re assurance of your son.

Please let me know if he is taking any medications for his bipolar disorder as mentioned in the medical history. Some medications may also cause this problem for your son.

Awaiting your reply. Thanks and good luck.
Above answer was peer-reviewed by
Follow-up: Male nipples enlarged and producing what looks like milk. Underlying cause? 14 hours later
Hi and thank for your response. My son started taking concerta when he was 6 years old, then at 9 years old risperdal was added and he remained on these medications until 3 months ago when he decided that he didn't want or need to take them any longer. He has been in counseling bi-weekly for the last 2 years and prior to that from the age of 9 - 14 was in monthly counseling. Do you feel his medications may have contributed to this? He is very tall 6'4" and weighs about 158 lbs, he did seem to hit puberty at the appropriate time however his voice has not made the changes I would have expected. Body hair and pubic hair came at appropriate times as well.
Answered by Dr. M Y Shareef 15 hours later
Hi ! Thank you for your response.

Although it is infrequent to get gynaecomazia as a side effect of concerta, many anti-psychogenic drugs do give rise to gynaecomazia as a side effect.

I still think that it is a transient phenomena, and will go off in due course. We have to keep an observation of it without him noting our concern to avoid anxiety in him.

I hope I have answered your query. If there is no other issue, you may please close the discussion and rate the answer.

Wishing both you and your son good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor